Alert archive / Kansas / Red Flag Warnings in 2015

Red Flag Warning 7, NWS Topeka, KS

April 3, 20158 counties in Kansas

NWS Topeka, KS issued this red flag warning at Apr 3, 2015, 3:46 PM CDT for 8 counties in Kansas. It took effect at Apr 4, 2015, 12:00 PM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 3, 2015, 3:46 PM CDT (20:46 UTC)
In effect from
Apr 4, 2015, 12:00 PM CDT
Expired
Apr 4, 2015, 8:00 PM CDT
In force
8 hr
Issued by
NWS Topeka, KS

Counties Clay County, KS, Cloud County, KS, Dickinson County, KS, Marshall County, KS, Ottawa County, KS, Republic County, KS, Riley County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 97 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 8.8 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2015-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2015-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -129 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1032 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
-129 m²/s²
0-3 km storm-relative helicity
604 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

498 
WWUS83 KTOP 032046
RFWTOP

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
346 PM CDT FRI APR 3 2015

KSZ008>010-020>022-034-035-041000-
/O.UPG.KTOP.FW.A.0004.150404T1700Z-150405T0100Z/
/O.NEW.KTOP.FW.W.0007.150404T1700Z-150405T0100Z/
REPUBLIC-WASHINGTON-MARSHALL-CLOUD-CLAY-RILEY-OTTAWA-DICKINSON-
346 PM CDT FRI APR 3 2015

...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM CDT SATURDAY FOR
LOCATIONS GENERALLY ALONG AND WEST OF A MARYSVILLE TO MANHATTAN TO ABILENE LINE...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A RED FLAG
WARNING FOR LOW RELATIVE HUMIDITY LEVELS...GUSTY SOUTHWEST WINDS
AND DRY FUELS...WHICH IS IN EFFECT FROM NOON TO 8 PM CDT
SATURDAY. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT.

* AFFECTED AREA...FIRE WEATHER ZONE 008 REPUBLIC...FIRE WEATHER 
  ZONE 009 WASHINGTON...FIRE WEATHER ZONE 010 MARSHALL...FIRE 
  WEATHER ZONE 020 CLOUD...FIRE WEATHER ZONE 021 CLAY...FIRE 
  WEATHER ZONE 022 RILEY...FIRE WEATHER ZONE 034 OTTAWA AND FIRE 
  WEATHER ZONE 035 DICKINSON.

* WINDS...SOUTHWEST 15 TO 20 MPH WITH GUSTS UP TO 30 MPH.

* TIMING...SATURDAY AFTERNOON THROUGH EARLY SATURDAY EVENING.

* RELATIVE HUMIDITY...AS LOW AS 17 PERCENT.

* TEMPERATURES...IN THE MIDDLE 60S.

* IMPACTS...FIRES CAN START QUICKLY AND BURN INTENSELY. ALL
  OUTDOOR BURNING SHOULD BE AVOIDED IN AREAS UNDER RED FLAG CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION STRONG
WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$
3 follow-up statements
094 
WWUS83 KTOP 040921
RFWTOP

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
421 AM CDT SAT APR 4 2015

KSZ008>010-020>022-034-035-042100-
/O.CON.KTOP.FW.W.0007.150404T1700Z-150405T0100Z/
REPUBLIC-WASHINGTON-MARSHALL-CLOUD-CLAY-RILEY-OTTAWA-DICKINSON-
421 AM CDT SAT APR 4 2015

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM CDT
THIS EVENING FOR LOW RELATIVE HUMIDITY VALUES...GUSTY SOUTH WINDS 
AND DRY FUELS FOR LOCATIONS GENERALLY ALONG AND WEST OF A LINE FROM 
MARYSVILLE TO MANHATTAN AND ABILENE...

* AFFECTED AREA...FIRE WEATHER ZONE 008 REPUBLIC...FIRE WEATHER 
  ZONE 009 WASHINGTON...FIRE WEATHER ZONE 010 MARSHALL...FIRE 
  WEATHER ZONE 020 CLOUD...FIRE WEATHER ZONE 021 CLAY...FIRE 
  WEATHER ZONE 022 RILEY...FIRE WEATHER ZONE 034 OTTAWA AND FIRE 
  WEATHER ZONE 035 DICKINSON.

* WINDS...SOUTH 15 TO 20 MPH WITH GUSTS UP TO 30 MPH.

* TIMING...SATURDAY AFTERNOON THROUGH EARLY SATURDAY EVENING.

* RELATIVE HUMIDITY...AS LOW AS 17 PERCENT.

* TEMPERATURES...IN THE MIDDLE 60S.

* IMPACTS...FIRES CAN START QUICKLY AND BURN INTENSELY. ALL 
  OUTDOOR BURNING SHOULD BE AVOIDED IN AREAS UNDER RED FLAG 
  CONDITIONS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION STRONG
WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$
205 
WWUS83 KTOP 042036
RFWTOP

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
336 PM CDT SAT APR 4 2015

KSZ008>010-020>022-034-035-050100-
/O.CON.KTOP.FW.W.0007.000000T0000Z-150405T0100Z/
REPUBLIC-WASHINGTON-MARSHALL-CLOUD-CLAY-RILEY-OTTAWA-DICKINSON-
336 PM CDT SAT APR 4 2015

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING
FOR LOW RELATIVE HUMIDITY VALUES...GUSTY SOUTHWEST WINDS AND DRY FUELS
FOR LOCATIONS GENERALLY ALONG AND WEST OF A LINE FROM MARYSVILLE TO
MANHATTAN AND ABILENE...

* AFFECTED AREA...FIRE WEATHER ZONE 008 REPUBLIC...FIRE WEATHER 
  ZONE 009 WASHINGTON...FIRE WEATHER ZONE 010 MARSHALL...FIRE 
  WEATHER ZONE 020 CLOUD...FIRE WEATHER ZONE 021 CLAY...FIRE 
  WEATHER ZONE 022 RILEY...FIRE WEATHER ZONE 034 OTTAWA AND FIRE 
  WEATHER ZONE 035 DICKINSON.

* WINDS...SOUTHWEST 15 TO 20 MPH WITH GUSTS UP TO 30 MPH.

* TIMING...THIS AFTERNOON THROUGH EARLY EVENING.

* RELATIVE HUMIDITY...AS LOW AS 15 PERCENT.

* TEMPERATURES...IN THE MID 60S.

* IMPACTS...FIRES CAN START QUICKLY AND BURN INTENSELY. ALL 
  OUTDOOR BURNING SHOULD BE AVOIDED IN AREAS UNDER RED FLAG 
  CONDITIONS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION STRONG
WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$
019 
WWUS83 KTOP 050046
RFWTOP

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
746 PM CDT SAT APR 4 2015

KSZ008>010-020>022-034-035-050200-
/O.EXP.KTOP.FW.W.0007.000000T0000Z-150405T0100Z/
REPUBLIC-WASHINGTON-MARSHALL-CLOUD-CLAY-RILEY-OTTAWA-DICKINSON-
746 PM CDT SAT APR 4 2015

...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING...

SOUTH WINDS HAVE WEAKENED TO 10 TO 15 MPH ALLOWING EXTREME FIRE
WEATHER CONDITIONS TO SUBSIDE. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this red flag warning went out at Apr 3, 12:13 PM CDT, 3 hours 33 minutes earlier.

Area forecast discussion, Apr 3, 12:13 PM CDT, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
1213 PM CDT Fri Apr 3 2015

...Update to aviation forecast discussion...

.SHORT TERM...(Today and Tonight)
Issued at 319 AM CDT FRI APR 3 2015

08Z water vapor imagery shows broad cyclonic flow over the central
U.S. with what appears to be a MCV moving into MO. The main upper
level trough axis remained out west from northern CO to central SD.
At the surface, a cold front was slowly pushing south through
southern KS. Strong pressure rises behind the front on the order of
5 MB in 3 hours and a trough of low pressure from central OK into
southern MO has created a strong pressure gradient with north winds
gusting to near 40 MPH.

The winds this morning are likely to remain strong and am a little
concerned that there could be a brief period where winds reach wind
advisory criteria. However the NAM and RAP show this pressure
gradient relaxing shortly after 12Z and since none of the
observations are reaching wind advisory levels now, will be on the
look out for an increase in speeds and possible need for an
advisory. Models continue to show some weak mid level frontogenesis
with lingering mid level moisture across northern KS this morning.
Because of this have held onto some 50 to 60 percent POPs through
mid morning across northern KS. By the late morning hours, most
model solutions dry out the mid levels and bring an end to any light
precip. Surface temps look to remain warm enough for precip to
remain liquid. However there are some signs that a few flakes could
mix in with the light rain along the NEB state line. If there are
some snow flakes, it should not present much of an impact with soil
temps in the mid 50s to lower 60s. With a ridge of high pressure
building in and cold air advection persisting through the day, highs
are expected to remain in the lower and mid 50s even with deep
mixing and good insolation by this afternoon. The boundary layer
mixes to around 800 MB which is expected to keep gusty surface winds
through the daylight hours.

Tonight is expected to be clear with winds becoming light and
variable due to the center of the ridge axis moving in. With
reasonable radiational cooling, have trended lows cooler with much
of the area falling below freezing, especially those locations in
low lying areas (MHK and LWC). Forecast soundings show quite a bit
of dry air moving in with the ridge, so radiational fog appears to
be a low probability event at this time.

.LONG TERM...(Saturday through Thursday)
Issued at 319 AM CDT FRI APR 3 2015

Zonal mid level flow prevails as surface winds back to the southwest
and become gusty on Saturday. Dry air at the surface and aloft at
850 MB quickly mixes down in the afternoon period, while southwest
winds pickup ahead of a lee trough out eastern CO. With the gusty
winds and RH at or below 20 percent, have issued a Fire Weather
Watch for portions of the area. Please see the discussion below for more
details. Cold air advection of near zero h85 temps from the exiting
high pressure keeps temps a bit cooler in the low to middle 60s for
Saturday. A southern stream shortwave trough increases moisture advection
across the area on Sunday with southerly winds once again between 15
and 20 mph sustained. Earlier timing of enhanced isentropic ascent
in the warm sector seen on the latest GFS and GEM lead to a slight
chance of thunderstorms late Sunday afternoon, increasing Sunday
evening through Monday evening as a PV anomaly over the northern
plains forces a cold front through the CWA. While forecast soundings
stay strongly capped within the warm sector late afternoon Monday,
marginal mid level lapse rates and 40 KTS of 0-6 km bulk shear may
produce a few stronger storms near the Kansas and Nebraska border.

An unsettled pattern sets up for the remainder of the period as the
cold front is expected to stall over the CWA. Mid level flow backs
to the southwest in response to a broad, deepening trough over
California. A series of weak systems ahead of it will trigger off
and on chances for thunderstorms before the main wave arrives on
Thursday. Severe weather probabilities are low at this time while
QPF amounts are not particularly high until Thursday as the stronger
forcing arrives.

The cold front will determine the spread of temps throughout the
week. Areas north of Interstate 70 may only reach 60s for highs
while further south upper 60s to lower 70s are the norm. Overnight
lows appear to stay above frost levels with perhaps a few locations
near the Nebraska border falling to the upper 30s Thursday morning.

&&

.AVIATION...(For the 18Z TAFs through 18Z Saturday Afternoon)
Issued at 1211 PM CDT FRI APR 3 2015

VFR conditions are expected throughout the period.  Low level clouds
around 3KT will continue to scatter out more as the afternoon
progresses, with skies becoming clear at 01 UTC.  Gusty winds will
prevail throughout the afternoon, slowly coming to an end tonight as
the pressure gradient begins to relax.  Tomorrow, expect winds to
pick up once again from the southwest.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH from Saturday afternoon through Saturday
evening FOR KSZ008>010-020>022-034-035.

&&

SHORT TERM...Wolters
LONG TERM...Bowen
AVIATION...Heller
Hazardous weather outlook, Apr 3, 4:17 AM CDT, 11 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
417 AM CDT FRI APR 3 2015

KSZ008>012-020>024-026-034>040-054>056-058-059-040930-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
417 AM CDT FRI APR 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

VERY HIGH FIRE DANGER CONDITIONS ARE EXPECTED FOR PORTIONS OF NORTH
CENTRAL KANSAS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A VERY HIGH FIRE DANGER IS ANTICIPATED ACROSS MUCH OF THE AREA SATURDAY
AFTERNOON. PORTIONS OF NORTH CENTRAL KANSAS WILL SEE AN EXTREME FIRE
DANGER SATURDAY AFTERNOON BASED ON VERY LOW HUMIDITY AND GUSTY
WINDS. A FIRE WEATHER WATCH HAS BEEN ISSUED SATURDAY AFTERNOON FOR
PORTIONS OF NORTH CENTRAL KANSAS.

ISOLATED SEVERE STORMS WILL BE POSSIBLE IN EASTERN KANSAS MONDAY
AFTERNOON AND EVENING. A COLD FRONT WILL STALL OVER THE AREA
TUESDAY THROUGH THURSDAY WITH CHANCES FOR OCCASIONAL
THUNDERSTORMS. A FEW STORMS MAY BE SEVERE ACROSS THE OUTLOOK AREA
DURING THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 2, 9:18 PM CDTSpecial Weather StatementTOPFranklin27 min
Apr 2, 9:52 PM CDTSevere Thunderstorm WarningTOPDouglas, Franklin7 min
Apr 3, 12:44 AM CDTSpecial Weather StatementTOPLyon31 min
Apr 3, 3:28 AM CDTFire Weather WatchTOPClay, Cloud, Dickinson, Marshall, Ottawa, Republic and 2 more12 hr
Apr 3, 5:33 AM CDTSpecial Weather StatementTOPJackson, Wabaunsee27 min
Apr 3, 5:59 AM CDTSpecial Weather StatementTOPJefferson, Shawnee31 min
Apr 3, 6:28 AM CDTSpecial Weather StatementTOPDouglas32 min

Nearby

Red Flag Warnings in Kansas, 2015Every red flag warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.